Alert archive / Pennsylvania / Frost Advisories in 2017

Frost Advisory 7, NWS State College, PA

October 26, 201720 counties in Pennsylvania

NWS State College, PA issued this frost advisory at Oct 26, 2017, 4:09 AM EDT for 20 counties in Pennsylvania. It took effect at Oct 27, 2017, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2017, 4:09 AM EDT (08:09 UTC)
In effect from
Oct 27, 2017, 12:00 AM EDT
Expired
Oct 27, 2017, 8:00 AM EDT
In force
8 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 89 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS71 KCTP 260809
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
409 AM EDT Thu Oct 26 2017

PAZ026>028-035-036-045-046-049>053-056>059-063>066-270300-
/O.NEW.KCTP.FR.Y.0007.171027T0400Z-171027T1300Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lock Haven, 
Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, 
Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, 
Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster
409 AM EDT Thu Oct 26 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
FRIDAY...

The National Weather Service in State College has issued a Frost
Advisory, which is in effect from midnight tonight to 9 AM EDT
Friday.

* TEMPERATURES...Temperatures will fall into the mid and upper 30s
  around midnight tonight, then settle into the low to mid 30s for
  up to several hours around sunrise Friday. If skies remain 
  clear throughout the night, some of the typically colder rural 
  areas will see temperatures as cold as 30 degrees. 

* TIMING...Areas of frost will form first in the colder rural
  valleys around midnight, then expand across the Advisory area
  through the predawn hours.  

* IMPACTS...Damage to sensitive vegetation and potted plants. 

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$

Lambert/Martin
2 follow-up statements
728 
WWUS71 KCTP 261734
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
134 PM EDT Thu Oct 26 2017


PAZ026-035-036-270145-
/O.UPG.KCTP.FR.Y.0007.171027T0400Z-171027T1300Z/
/O.NEW.KCTP.FZ.W.0003.171027T0400Z-171027T1200Z/
Huntingdon-Fulton-Franklin-
Including the cities of Huntingdon, Mount Union, McConnellsburg, 
and Chambersburg
134 PM EDT Thu Oct 26 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
FRIDAY...

The National Weather Service in State College has issued a Freeze
Warning, which is in effect from midnight tonight to 8 AM EDT
Friday. The Frost Advisory is no longer in effect.

* TEMPERATURES...Lower 30s.

* TIMING...Temperatures will fall near to or just below freezing
  late tonight. The coldest areas will be in the rural valleys. 

* IMPACTS...Damage to vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
vegetation if they wish to extend the growing season.

&&

$$

PAZ027-028-045-046-049>053-056>059-063>066-270145-
/O.EXT.KCTP.FR.Y.0007.171027T0400Z-171027T1200Z/
Mifflin-Juniata-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
Including the cities of Lewistown, Mifflintown, Lock Haven, 
Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, 
Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, 
Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster
134 PM EDT Thu Oct 26 2017

...FROST ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
FRIDAY...

* TEMPERATURES...In the upper 30s.

* TIMING...Areas of frost will form first in the colder rural 
  valleys around midnight, then expand across the Advisory area 
  through the predawn hours.

* IMPACTS...Damage to sensitive vegetation likely if not
  protected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation if they wish to extend the growing season. 

$$
928 
WWUS71 KCTP 270114
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
914 PM EDT Thu Oct 26 2017

PAZ026-035-036-271200-
/O.CON.KCTP.FZ.W.0003.171027T0400Z-171027T1200Z/
Huntingdon-Fulton-Franklin-
Including the cities of Huntingdon, Mount Union, McConnellsburg, 
and Chambersburg
914 PM EDT Thu Oct 26 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* TEMPERATURES...Lower 30s.

* TIMING...Temperatures will fall near to or just below freezing 
  late tonight. The coldest areas will be in the rural valleys.

* IMPACTS...Damage to vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
vegetation if they wish to extend the growing season.

&&

$$

PAZ027-028-045-046-049>053-056>059-063>066-271200-
/O.CON.KCTP.FR.Y.0007.171027T0400Z-171027T1200Z/
Mifflin-Juniata-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
Including the cities of Lewistown, Mifflintown, Lock Haven, 
Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, 
Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, 
Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster
914 PM EDT Thu Oct 26 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* TEMPERATURES...In the upper 30s.

* TIMING...Areas of frost will form first in the colder rural 
  valleys around midnight, then expand across the Advisory area 
  through the predawn hours.

* IMPACTS...Damage to sensitive vegetation likely if not 
  protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation if they wish to extend the growing season.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Oct 26, 2:01 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 26, 2:01 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
201 AM EDT Thu Oct 26 2017

.SYNOPSIS...
Seasonably cool and mainly dry weather will prevail in Central
Pennsylvania through Friday, followed by a brief spell of above
average temperatures on Saturday. A strong frontal system will
bring a widespread soaking rainfall Saturday night into early
Monday. Near to below average temperatures and dry conditions
will close out the month for Halloween.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Extensive stratocu will continue to cover much of central PA
overnight, thanks to slow moving and sharp upper trough tracking
eastward from the Ern GLAKS and Ohio Valley. Deepest moisture
remains well east of the region tonight, but there still may be
just enough local upslope and lift to produce light showers over
the Laurel Highlands and West Central Mountains overnight.

Boundary layer temps get cold enough for some flurries to mix
in at the very highest of elevations. Even if a few flakes
appear, nothing will stick even in the highest elevations as
ground temps remain too mild with the cloud cover and wind
staying up. The wind and clouds factor into the mins tonight...
keeping mins a deg or two on the warm side of model blend
guidance over most of the area. 8H temps only fall 1-2C through
the night.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
The deep/sharp upper trough will be overhead in the morning, and
translate eastward quickly as it deepens a bit more. Ridging
builds in at the sfc and aloft and should begin to break up the
clouds through the day from SW to NE. However, a sprinkle is
hinted at over the SE counties where the clouds may take a long
time to break and be seeded from aloft by some mid clouds as the
trough pulls away. Will hold off on mentioning RW-- there for
now. Would also like to see a little more of a backing to the
sfc wind before going too warm/sunny. So, will keep it close to
or slightly below guidance for maxes for the most part.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Ridging at the surface and aloft will follow with partly cloudy
skies for later Thursday night and Friday after the llvl flow
from the Glakes gets cutoff via passage of the 850 mb ridge axis
and boundary layer flow backing from WNW to southwest then
south.

Mentioned areas of frost across the SE half of the CWA early
Friday morning where there has yet to be a widespread freeze.
Elsewhere min temps will be quite uniform and generally in the
low-mid 30s as high clouds thicken up across the typically
colder NW mtns and Laurel Highlands.

A Surface ridge will build east across the region early Friday
before reaching the Mid Atlantic Coast Friday afternoon. Expect
dry and slightly milder weather Friday with variable
amounts/thickness of primarily high clouds.

A strong frontal system will bring widespread, soaking rainfall
to central PA late this weekend. Strong dynamics aloft along
with possible incorporation of tropical moisture/low pressure
along the front will support a risk for heavy rainfall. The
models are in decent agreement in principle for a significant
system to affect the area, with differences centering around
timing and complex surface low evolution/intensification near
the Mid Atlantic coast. A blend of WPC/NBM QPF should provide a
reasonable starting point for rainfall amounts with a broad
area of 1-2+ inches from Saturday night through Sunday night
(00z Sunday-12z Monday). The parent upper trough is fcst to go
negative tilt Sunday night into early Monday with the core
pivoting over the area. Colder air wrapping into the backside of
the system could support a rain/wet snow mix developing over
the Alleghenies especially at the highest elevations. Precip
focus will shift downwind of the Great Lakes early next week,
supported by a chilly mean cyclonic flow. West-southwest low
level wind trajectories favor the highest POPs along the Lake
Erie shoreline from extreme northwest PA into southwest NY.
After a wet and chilly end to the weekend, look for seasonably
cool and dry weather to close out the month for Halloween.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
06Z TAFS sent.

Extensive stratocu deck will impact western half of CWA
overnight as slow moving and sharp upper trough moves east from
Ohio. This will keep IFR ceilings locked into western higher
terrain much of the night, before lifting to MVFR toward
sunrise. Elsewhere, clouds will be abundant across central PA,
with MVFR cigs at times in KAOO, but overall VFR will be the
rule. In the east, VFR dominates.

The upper level trough exits slowly eastward later today as
high pressure moves in behind. Lingering restrictions over the
western higher terrain will gradually become VFR by mid to
late aft. I did slow down how fast conditions improve by a
few hours.

Outlook...

Fri...VFR/no sig wx.

Sat...VFR.

Sat PM-Sun PM...Becoming MVFR/IFR in RA/low cigs. LLWS
possible.

Mon...MVFR cigs, mainly NW half.

&&

.CLIMATE...
Through 10/24/17, the average monthly temperature at Harrisburg
is 63.8F (+8.3F) and 61.9F (+9.0F) at Williamsport. If the
month where to end, these values would top 2007 and rank as the
warmest October on record. The daily running mean ranks #2
warmest at both sites.

Seasonably colder, near-to-below average temperatures are
forecast through the end of the month. This should result in a
drop from the current rankings but still retain a spot in the
top 10 warmest Octobers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/DeVoir
SHORT TERM...Dangelo
LONG TERM...Gartner/Steinbugl
AVIATION...Martin/RXR
CLIMATE...
Hazardous weather outlook, Oct 25, 5:47 AM EDT, 22 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
547 AM EDT Wed Oct 25 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-261000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
547 AM EDT Wed Oct 25 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A widespread heavy rain is expected to develop late Saturday or
Saturday night, and continue right into early Monday. Rainfall
amounts should average 1 to 2 inches with locally higher amounts
likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 1:34 PM EDTFreeze WarningCTPFranklin, Fulton, Huntingdon18 hr

Nearby

Frost Advisories in Pennsylvania, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.